Alert archive / Iowa / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

May 16, 1996Henry County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 16, 1996, 7:13 PM CDT for Henry County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1996, 7:13 PM CDT (00:13 UTC)
Expired
May 16, 1996, 8:15 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IA

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:17 PM CDTHail 1Wayland, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170012
SVRMLI
IAC087-170115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU MAY 16 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST IOWA
 
   ...HENRY COUNTY
 
AT 713 PM A SEVERE THUNDERSTORM WAS 10 MILES NORTHWEST OF MOUNT
PLEASANT...OR BETWEEN WAYLAND AND OLDS. THIS STORM WAS MOVING EAST AT 20
MPH. LARGE HAIL IS LIKELY WITH THIS STORM.
 
THIS IS A DANGEROUS STORM!  STAY INDOORS AWAY FROM WINDOWS!
 
HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:44 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 16, 1:44 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT THU MAY 16 1996

COMBINATION OF KDMX AND KDVN RADAR LOOPS INDICATE A DEFINITE "TWIST" TO
THE CONVECTION. NOTICABLE "SWIRL" FROM VORTICITY MAXIMUM GENERATED BY
THIS MORNING'S MCC. NEW NGM HAS PICKED UP ON FEATURE MOVING IT ACROSS
CWA LATE THIS AFTERNOON AND EVENING. WITH VERY UNSTABLE AIR MASS IN
PLACE ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS AND WITH WARM FRONT
IN VCNTY... EXPECT TRW TO CONTINUE TO FIRE AS UPPER DISTURBANCE
DRIFTS OVERHEAD. SOME CELLS IN EXTREME SOUTHERN IOWA NEAR WARM FRONT
MAY BECOME SVR WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL A
THREAT AS WELL. EARLY THIS AFTERNOON... CELL IN SOUTHWEST BENTON COUNTY
DUMPED 2.1 INCHES OF RAIN IN ONE HOUR (FFSMLI ISSUED).

FORECAST PROBLEM TONIGHT EXTENT OF CONVECTION. NGM SEEMS TO HAVE BEST
HANDLE ON CURRENT SITUATION IN REGARDS TO SPEED AND PLACEMENT OF MCS
INDUCED VORTICITY MAXIMUM. EXPECT SCT CONVECTION THROUGH THE EARLY
EVENING HOURS BEFORE NVA IN WAKE OF UPPER DISTURBANCE ARRIVES. NGM
CONTINUES TREND OF LIFTING WARM FRONTAL BOUNDARY NORTHWARD OVERNIGHT.
RECENT MODELS RUNS HAVE BEEN CONSISTENTLY TOO FAST WITH NORTHWARD
PROGRESSION. HOWEVER... TONIGHT A DIFFERENT STORY SINCE AMPLIFICATION
OF UPPER FLOW (RIDGING IN RESPONSE TO TROFING OVER NORTHERN ROCKIES)
LEGIT. EXTRAPOLATE WARM FRONT PASSAGE AT MLI AROUND 05Z... AND CID AND
DBQ TOWARD 12Z. ANOTHER MCS COULD DEVELOP TO WEST LATE TONIGHT AND TRACK
ACROSS THE NORTHERN PORTIONS OF CWA. ONCE BOUNDARY LIFTS NORTH OF
CWA... ATMOSPHERE SHOULD BE "CAPPED" WITH LITTLE HOPE OF CONVECTION.
VERY WARM AND HUMID CONDITIONS WILL PREVAIL FRI IN WARM SECTOR AND
WORDING OF ZONES SHOULD REFLECT. AS UPPER TROF...REFLECTED AT SFC BY A
COLD FRONT... APPROACHS CWA FRIDAY NIGHT... ANOTHER ROUND OF SVR
POSSIBLE. MID LEVEL COLD POOL SHOULD ERODE CAP.

CID  63/50   DBQ  59/60   MLI 63/30   BRL 65/20

HENDRICKS

In the hours before

Special weather statement, May 16, 2:49 PM CDT, 4 hours 24 minutes before
IAZ051-162055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT THU MAY 16 1996

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY IOWA
WILL BE ALLOWED TO EXPIRE AT 300 PM CDT...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY IOWA
WILL BE ALLOWED TO EXPIRE AT 300 PM CDT. AT 250 PM CDT... NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THAT ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS BENTON COUNTY THROUGH 6PM. BRIEF HEAVY
DOWNPOURS ARE POSSIBLE BUT FLOODING IS NOT EXPECTED.

MONITOR THE LATEST WEATHER CONDITIONS. IF HEAVY RAINS OR FLOODING
IS OBSERVED... BE PREPARED TO MOVE TO HIGHER GROUND.

HENDRICKS
Special weather statement, May 16, 4:05 PM CDT, 3 hours 8 minutes before
ILZ016-018-024>026-034-035-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT THU MAY 16 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM FOR PORTIONS OF
NORTHWEST ILLINOIS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR
PORTIONS OF NORTHWEST ILLINOIS. IN OUR AREA THIS
INCLUDES THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM...
HENDERSON... WARREN... HANCOCK AND MCDONOUGH. SOME CITIES IN THE WATCH
AREA ARE CARTHAGE... MACOMB... STRONGHURST... MONMOUTH... KEWANEE...
KEITHSBURG AND PUTNAM.

KEEP ABREAST OF THE LATEST INFORMATION ON THIS SEVERE THUNDERSTORM
WATCH AND POSSIBLE WARNINGS VIA YOUR NOAA WEATHER RADIO OR YOUR
FAVOURITE MEDIA OUTLET.

HENDRICKS
Special weather statement, May 16, 5:50 PM CDT, 1 hour 23 minutes before
ILZ016-018-024>026-034-035-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT THU MAY 16 1996

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 1000 PM FOR
   PORTIONS OF NORTHWEST ILLINOIS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
PORTIONS OF NORTHWEST ILLINOIS. IN OUR AREA THIS INCLUDES THE ILLINOIS
COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON... WARREN... HANCOCK
AND MCDONOUGH.  SOME CITIES IN THE WATCH AREA ARE CARTHAGE... MACOMB...
STRONGHURST... MONMOUTH... KEWANEE... KEITHSBURG AND PUTNAM.

AT 550 PM ONLY A FEW LIGHT SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO
WERE OCCURRING ACROSS THE WATCH AREA.  STRONG STORMS MOVED THROUGH THE
AREA EARLIER TODAY... BETWEEN 3 AND 5 PM... AND PROMPTED THE WATCH...
HOWEVER THOSE STORM HAVE SINCE DIMMINISHED IN INTENSITY.

AGAIN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT AND PERSONS ARE
ENCOURAGED TO KEEP ABREAST OF THE WEATHER FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.  HOWEVER AT THIS TIME NO SEVERE WEATHER IS IMMINENT
OR APPROACHING THE WATCH AREA.

HIRSCH
Special weather statement, May 16, 6:11 PM CDT, 1 hour 2 minutes before
ILZ016-018-024>026-034-035-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT THU MAY 16 1996

...A PORTION OF THE SEVERE THUNDERSTORM WATCH FOR ILLINOIS HAS BEEN
   CANCELED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 PM CDT FOR
THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON...
WARREN... HANCOCK AND MCDONOUGH... HAS BEEN CANCELED.

OTHER PORTIONS OF THIS WATCH REMAIN IN EFFECT... AND SCATTERED SHOWERS
AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA BUT THESE ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

HIRSCH

Nearby

Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.